Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 365, NWS Dodge City, KS

September 30, 1998Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 30, 1998, 2:17 AM CDT for Rush County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1998, 2:17 AM CDT (07:17 UTC)
Expired
Sep 30, 1998, 2:50 AM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3089 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 300717 RRA
SVRDDC
KSC165-300750-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
217 AM CDT WED SEP 30 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 250 AM CDT

* AT 215 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTHWEST OF LORETTA MOVING NORTHEAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED
  LORETTA                      BY 220 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:09 AM CDT, 8 minutes earlier.

Area forecast discussion, Sep 30, 2:09 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
209 AM CDT WED SEP 30 1998

S/W MOVING THOUGH AREA HELPING KEEP TSRA GOING OVER SOUTHWEST.  DELTA
TS 18-20 DEGS.  ADAP PRODUCTS SHOW NICE AREA OF SFC CONVERGENCE NEAR
SYRACUSE.  SHOULD KEEP SCATTERED CONVECTION GOING THERE REST OF THE
MORNING.  06Z SFC ANALYSIS PUTS FRONT FROM ABOUT CPR TO FAR WITH 4MB
PRESSURE RISES BEHIND...IN SOUTHERN NORTH DAKOTA.  SO CHALLENGE WILL
BE TIMING OF FRONT AND ASSOCIATED WX.

MODELS SEEM TO HAVE A PRETTY GOOD HANDLE ON SFC PRESSURES OVER
WESTERN CANADA AND POSITION OF HIGH AT 06Z.  THINK MODEL TIMING OF
FRONT PRETTY CLOSE BASED ON WINDS/PRESSURE RISES NORTH.  WILL PRETTY
MUCH GO WITH ETA/NGM TIMING WITH ARRIVAL IN HYS JUST BEFORE 18Z.
SHOULD HAVE GOOD SOUTHERLY FLOW AHEAD OF FRONT.  TEMPERATURES SHOULD
WARM UP SOME TODAY AND SHOULD HAVE PLENTY OF CLOUDS.  MODELS SHOW
GOOD CONVERGENCE WITH FRONT AND UNSTABLE ATMOSPHERE TODAY SO SHOULD
NOT HAVE TOO MUCH TROUBLE DEVELOPING TSRA WITH FRONT.  WILL GO 40-50
POPS ACROSS CWA TODAY AND WILL MENTION SVR.  TRENDED THE HIGHS FOR
CENTRAL AND SOUTH UP FOR TODAY AS WE SHOULD WARM UP PRIOR TO FRONT
ARRIVAL AND WENT FOR AROUND 90 FOR P28 TODAY AS FRONT SHOULD NOT GET
THERE TILL MID AFTERNOON.  REST OF AREA WILL HAVE MENTION OF NEAR
STEADY OR FALLING TEMPERATURES FOR THIS AFTERNOON.

AS CAA GETS GOING TONIGHT...MODELS START TO GENERATE GOOD ISENTROPIC
UPGLIDE AND KEEPS IT THROUGH THURSDAY.  UPPER LOW OVER GREAT BASIN
SHOULD FINALLY BE KICKED EAST WITH ENERGY REACHING AREA WEDNESDAY
NIGHT/THURSDAY.  SHOULD SEE WIDESPREAD RAIN DEVELOP TONIGHT AND LAST
INTO  THURSDAY.  WILL MENTION 60-80 POPS FOR THAT PERIOD.

THOUGHT FWC TEMPS LOOKED PRETTY GOOD FOR TONIGHT-THURSDAY AND MADE
LITTLE CHANGES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 080/050 054/045 060 578
GCK 080/049 053/045 060 578
EHA 082/050 054/044 059 478
LBL 083/050 055/045 061 578
HYS 076/046 050/045 059 578
P28 090/055 056/052 062 678

.DDC...NONE.

REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 7:04 PM CDTSevere Thunderstorm WarningDDCRush31 min
Sep 29, 7:53 PM CDTSevere Thunderstorm WarningDDCRush47 min
Sep 30, 1:39 AM CDTSevere Thunderstorm WarningDDCNess31 min
Sep 30, 1:49 AM CDTSevere Thunderstorm WarningDDCRush31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.